Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Albuquerque, NM

August 6, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2004, 7:49 PM MDT for Colfax County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 7:49 PM MDT (01:49 UTC)
Expired
Aug 6, 2004, 9:45 PM MDT
In force
116 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 175 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 070152
FFWABQ
NMC007-070345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
749 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 945 PM MDT

* AT 745 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED 2 TO 3 FEET ON 
THE CITY STREETS IN RATON AS WELL AS WATER OVER STATE HIGHWAY 555 
NEAR TO THE CANADIAN RIVER. THUNDERSTORMS WILL CONTINUE TO AFFECT 
THE AREA AROUND RATON AS WELL AS TO THE NORTH. DUE TO THE ALREADY 
ABUNDANT MOISTURE IN THE SOIL FROM LAST EVENINGS RETURNS FLASH 
FLOODING WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3697 10451 3680 10457 3678 10428 3697 10421
$$

50
1 follow-up statement
000 
WGUS75 KABQ 070256
FFSABQ
NMC007-070305-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT FRI AUG 6 2004

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL 
COLFAX COUNTY IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT RAINFALL 
ACROSS THE RATON AREA AND THAT THE FLOODING HAD SUBSIDED. THUS THE 
FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

$$
50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:35 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 2:35 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI AUG 6 2004

.DISCUSSION...UPR LVL HIGH SLOWLY WORKING ITS WAY W ACROSS NEW
MEXICO. WILL BE HARD TO PIN DOWN EXACTLY WHERE THE MOST SIGNIFICANT
RAINS WILL BE OVER THE NEXT FEW DAYS...BUT AS THE HIGH SHIFTS FURTHER
EAST BEST CHANCES WILL BE OVER THE NORTHEAST AND EASTERN PLAINS.
HOWEVER DUE TO THE ABUNDANT SFC AND MID LVL MOISTURE HEAVY RAINS WILL
BE POSSIBLE ALMOST ANYWHERE. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED STATEWIDE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/090 058/093 059 16211
GALLUP.................... 054/085 051/090 053 16322
GRANTS.................... 054/085 052/089 053 16211
GLENWOOD.................. 064/093 064/093 064 16322
CHAMA..................... 048/077 046/080 047 16322
LOS ALAMOS................ 054/082 053/083 053 16322
RED RIVER................. 046/070 043/074 044 16333
TAOS...................... 049/082 048/085 048 16322
SANTA FE.................. 056/083 054/084 055 16212
SANTA FE AIRPORT.......... 057/087 056/088 057 16211
ESPANOLA.................. 056/089 055/091 057 16211
ALBUQUERQUE HEIGHTS....... 065/090 066/093 067 16211
ALBUQUERQUE VALLEY........ 064/091 066/093 067 16211
ALBUQUERQUE FOOTHILLS..... 062/088 064/090 064 16212
ALBUQUERQUE WEST MESA..... 063/088 065/092 066 16211
SOCORRO................... 063/093 061/095 064 16211
SANDIA PARK/CEDAR CREST... 056/083 056/084 058 16323
MORIARTY/ESTANCIA......... 058/087 057/087 059 16323
CARRIZOZO................. 062/090 063/089 062 16211
RUIDOSO................... 060/083 062/083 059 16322
RATON..................... 053/086 051/086 053 16322
LAS VEGAS................. 053/082 052/083 052 16322
ROY....................... 058/086 056/087 056 16322
CLAYTON................... 061/087 062/089 059 16322
SANTA ROSA................ 062/091 061/093 061 16322
TUCUMCARI................. 065/092 066/094 065 16322
FORT SUMNER............... 065/093 065/093 063 16322
CLOVIS.................... 065/089 066/091 064 16322
PORTALES.................. 065/090 066/092 064 16322
ROSWELL................... 068/095 067/094 068 16322
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 6, 6:00 AM MDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 6 2004

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:09 PM MDTSevere Thunderstorm WarningABQChaves66 min
Aug 7, 5:28 PM MDTSevere Thunderstorm WarningABQDe Baca62 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.